Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 147, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 19, 2009, 6:43 PM MDT for Yuma County, Colorado; Dundy County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2009, 6:43 PM MDT (00:43 UTC)
- Expired
- Jul 19, 2009, 7:45 PM MDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Yuma County, CO, Dundy County, NE
The radar
The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3839 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:50 PM MDT, 53 minutes earlier.
Area forecast discussion, Jul 19, 5:50 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 550 PM MDT SUN JUL 19 2009 .DISCUSSION... 245 PM MDT SUN JUL 19 2009 THE 20Z SURFACE ANALYSIS PLACES A TROUGH IN EASTERN COLORADO. VISIBLE SATELLITE/RADAR SHOWING CONVECTION ALONG THE FRONT RANGE MOVING SOUTHEAST. A SHORTWAVE CAN BE SEEN ON WATER VAPOR IMAGERY MOVING OUT OF WYOMING INTO NORTHERN COLORADO. NORTHWEST FLOW CONTINUE THROUGH WED ACROSS THE CENTRAL PLAINS WITH A RIDGE OVER THE WESTERN CONUS. SHORTWAVES WILL CONTINUE TO MOVE DOWN THE EAST SIDE OF THE RIDGE INTO NORTHWEST KANSAS DURING THIS PERIOD. A SURFACE TROUGH WILL BE IN EASTERN COLORADO TONIGHT/MONDAY. THE TROUGH WILL MOVE OUT MONDAY NIGHT FOLLOWED BY HIGH PRESSURE ON TUESDAY. ANOTHER AREA OF WEAK LOW PRESSURE WILL MOVE INTO COLORADO ON WED. AS USUAL, THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THIS PATTERN. THE ONLY DAY THAT STORMS MIGHT NOT HAPPEN IS TUESDAY BUT CANNOT TOTALLY RULE THEM OUT. CONSEQUENTLY EVERY AFTERNOON/EVENING PERIOD WILL HAVE AT LEAST A SLIGHT CHANCE. PLAN TO GO WITH A SLIGHT CHANCE ACROSS THE FORECAST AREA TONIGHT WITH A SOUTHEAST MOVEMENT WITH STORMS COMING OFF THE HIGHER TERRAIN. CONVECTIVE INHIBITION TAKES OVER IN THE WESTERN ZONES AFTER SUNSET AND THE NAM SHOWS SOME QPF POSSIBLE IN THE EAST AFTER MIDNIGHT WHERE THERE WILL BE NO CINH. HIGH CHANCE POPS LOOK ON TRACK FOR MONDAY AFTERNOON/NIGHT WITH STORMS TIED TO THE SURFACE TROUGH MOVING THROUGH. 850MB TEMPERATURES ARE AROUND 30 ON MONDAY AND THEN COOL TO THE MID 20S BEHIND THE TROUGH ON TUESDAY. MAX TEMPERATURES SHOULD BE NEAR 90 MONDAY AND THEN COOL TO THE MID 80S TUE/WED. MIN TEMPERATURES SHOULD RESIDE IN THE LOWER 60S. IN THE EXTENDED...NORTHWEST FLOW WITH ASSOCIATED TIMING ISSUES OF WAVES COMING INTO NORTHWEST KANSAS WILL CONTINUE. MOST AFTERNOON/EVENING PERIODS WILL HAVE A SLIGHT CHANCE. STORMS SHOULD INITIATE NEAR THE TROUGH SITUATED ALONG THE COLORADO BORDER. MAX TEMPERATURES WILL RANGE FROM THE MID/UPPER 80S. MIN TEMPERATURES WILL BE IN THE LOW/MID 60S. FS && .AVIATION... 550 PM MDT SUN JUL 19 2009 FOR THE KGLD AND KMCK TERMINAL AERODROME FORECASTS ISSUED AT 00Z...WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE AT BOTH TAF SITES THROUGH AT LEAST 06Z WITH LOW PROBABILITIES CONTINUING AT KMCK THROUGH THE NIGHT. DUE TO LIMITED STORM COVERAGE, WILL MAINTAIN VFR AT BOTH SITES THROUGH THE PERIOD. A COLD FRONT WILL ARRIVE ON MONDAY SHIFTING WINDS TO THE NNE AND BRINGING CONTINUED CHANCES FOR THUNDERSTORMS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 19, 10:31 AM MDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT SUN JUL 19 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1031 AM MDT SUN JUL 19 2009 /1131 AM CDT SUN JUL 19 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP NEAR A SURFACE TROUGH OVER EASTERN COLORADO AFTER 3 PM MDT. THE AIR MASS OVER THE AREA WILL BE UNSTABLE...AND MID LEVEL WIND SHEAR WILL BE SUFFICIENT ENOUGH TO PRODUCE SUPERCELL THUNDERSTORMS. STORMS WILL MOVE OVER SOUTHWEST NEBRASKA AND NORTHWEST KANSAS DURING THE EVENING. SOME OF THE STORMS MAY BECOME SEVERE... ESPECIALLY ALONG THE KANSAS/COLORADO BORDER. THE MAIN THREATS WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT THERE IS ALSO THE POTENTIAL FOR TORNADIC DEVELOPMENT WITH A FEW OF THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL MOVE THROUGH THE TRI-STATE AREA MONDAY. IT WILL EXTEND ALONG INTERSTATE 70 BY THE MID AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT...MAINLY EAST OF HIGHWAY 83 BY THE AFTERNOON. SOME OF THE STORMS MAY BECOME SEVERE WITH HEAVY RAIN AND HAIL THE GREATEST THREATS. DUE TO THE CURRENT WEATHER PATTERN...THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS MOST DAYS THROUGH NEXT WEEK... BUT THE BEST CHANCES WILL OCCUR TUESDAY...THURSDAY...AND SATURDAY. STORMS WILL PRODUCE HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER EASTERN COLORADO...AND OVER THE ENTIRE TRI-STATE AREA TONIGHT.
In the hours before
Local storm report, Jul 19, 6:34 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM MDT SUN JUL 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 9 NNW ALVIN 40.43N 102.14W
07/19/2009 E0.88 INCH YUMA CO PUBLIC
&&
HENDERSONLocal storm report, Jul 19, 6:35 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM MDT SUN JUL 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 7 NNW ALVIN 40.41N 102.13W
07/19/2009 E1.00 INCH YUMA CO PUBLIC
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:23 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 37 min |
| Jul 20, 5:00 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 23 min |
| Jul 20, 5:30 PM MDT | Tornado Warning | GLD | Cheyenne | 30 min |
| Jul 20, 5:39 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 43 min |
| Jul 20, 5:51 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 29 min |
| Jul 20, 5:58 PM MDT | Tornado Warning | GLD | Cheyenne, Sherman | 62 min |
| Jul 19, 6:24 PM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jul 19, 9:24 PM MDT | Areal Flood Warning | GLD | Yuma | 8 hr |
| Jul 20, 5:11 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 41 min |
| Jul 20, 5:03 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 57 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.